Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 17, 2008, 8:49 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2008, 8:49 PM CDT (01:49 UTC)
- Expired
- Jul 17, 2008, 9:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Edmunds County, SD, Faulk County, SD
The radar
The Aberdeen radar (KABR), 79 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 8:55 PM CDT | HAIL 0.75 | Brentwood Colony, SD | 35 TO 40 MPH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 180149 TORABR SDC045-049-180215- /O.NEW.KABR.TO.W.0018.080718T0149Z-080718T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 849 PM CDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... EXTREME SOUTH CENTRAL EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... WESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... THIS INCLUDES THE CITY OF FAULKTON... * UNTIL 915 PM CDT * AT 847 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 6 MILES EAST OF ONAKA...OR 14 MILES NORTHWEST OF FAULKTON...MOVING SOUTHEAST AT 29 MPH. * THE TORNADO WILL BE NEAR... BURKMERE AROUND 905 PM CDT... FAULKTON AROUND 915 PM CDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 253 AND 267. HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4501 9910 4493 9937 4519 9948 4528 9930 TIME...MOT...LOC 0149Z 328DEG 26KT 4515 9934 $$ KEEFE
2 follow-up statements
000 WWUS53 KABR 180203 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 903 PM CDT THU JUL 17 2008 SDC045-180213- /O.CAN.KABR.TO.W.0018.000000T0000Z-080718T0215Z/ EDMUNDS SD- 903 PM CDT THU JUL 17 2008 ...THE TORNADO WARNING FOR EXTREME SOUTH CENTRAL EDMUNDS COUNTY IS CANCELLED... LAT...LON 4501 9910 4493 9937 4512 9943 4520 9925 TIME...MOT...LOC 0203Z 328DEG 26KT 4506 9926 $$ SDC049-180215- /O.CON.KABR.TO.W.0018.000000T0000Z-080718T0215Z/ FAULK SD- 903 PM CDT THU JUL 17 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR WESTERN FAULK COUNTY... AT 859 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS TORNADO WAS LOCATED NEAR BURKMERE...OR 9 MILES NORTHWEST OF FAULKTON...MOVING SOUTHEAST AT 30 MPH. THE TORNADO WILL BE NEAR... FAULKTON AROUND 915 PM CDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 254 AND 266. HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4501 9910 4493 9937 4512 9943 4520 9925 TIME...MOT...LOC 0203Z 328DEG 26KT 4506 9926 $$ KEEFE
000 WWUS53 KABR 180209 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 909 PM CDT THU JUL 17 2008 SDC049-180216- /O.EXP.KABR.TO.W.0018.000000T0000Z-080718T0215Z/ FAULK SD- 906 PM CDT THU JUL 17 2008 ...THE TORNADO WARNING FOR WESTERN FAULK COUNTY WILL EXPIRE AT 915 PM CDT/815 PM MDT/... AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4501 9910 4493 9937 4512 9943 4520 9925 TIME...MOT...LOC 0206Z 328DEG 26KT 4504 9924 $$ KEEFE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:50 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 17, 3:50 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT THU JUL 17 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FRONTAL BOUNDARY HAS SLIPPED WELL SOUTH INTO FSD CWA THIS AFTERNOON WITH CONVECTION FIRING ACROSS NEBRASKA...IOWA AND EXTREME SOUTHEASTERN SOUTH DAKOTA. HAVE LOWERED POPS TO JUST SLIGHT CHANCE THROUGH 00Z TODAY AND WENT WITH DRY CONDITIONS OVERNIGHT. HIGH PRESSURE SLIDES INTO THE AREA TONIGHT WITH DRYING NOTED IN SOUNDINGS...ESPECIALLY ACROSS THE EASTERN CWA. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY...WITH A FEW MORE CLOUDS POSSIBLE ACROSS THE WESTERN CWA. ON FRIDAY SURFACE HIGH PUSHES EAST AS TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE NORTHERN ROCKIES AND BEGINS TO PUSH OUT INTO THE HIGH PLAINS. DECENT INSTABILITY DEVELOPS BY FRIDAY AFTERNOON...MAINLY ACROSS WESTERN SOUTH DAKOTA SO WILL KEEP SLIGHT CHANCE POPS ACROSS THE FAR WESTERN PORTION OF CORSON COUNTY. BELIEVE BETTER CHANCES FOR PRECIP WILL SPREAD EAST ACROSS THE STATE FRIDAY NIGHT AS LLJ SETS UP AND ELEVATED INSTABILITY INCREASES OVER THE AREA. MODELS SHOWING SOME FORM OF MCS DEVELOPING OUT WEST AND MOVING EAST ACROSS THE STATE FRIDAY NIGHT. NAM IS MUCH SLOWER THAN THE GFS IN MOVING PRECIP ACROSS THE STATE. WILL HOLD ONTO 30/40 POPS FOR NOW AND WILL REFINE AS TIME GETS CLOSER. .LONG TERM...SATURDAY THROUGH THURSDAY MAIN FOCUS WILL BE ON PRECIPITATION CHANCES EARLY IN PERIOD AS SHORTWAVE TRAVERSES THE NORTHERN TIER OF THE COUNTRY. MODEL SUITE KEYS IN ON POSSIBILITY FOR NOCTURNAL CONVECTION DESPITE ONLY A 30KT LOW LEVEL JET. MODELS ALSO IDENTIFY DRIER AIR OVER THE NORTHEAST CWA TO AID IN WEAKENING EXPECTED CONVECTIVE CLUSTER AS IT HEADS INTO THE EASTERN HALF OF THE CWA. WEAK WESTERLY LOW LEVEL FLOW DEVELOPS BEHIND FRONT WITH NORTHWEST FLOW ALOFT FOR SATURDAY AND SUNDAY. SATURDAY AFTERNOON STANDS BEST CHANCE FOR CONVECTIVE ACTIVITY WITH WEAK LOW LEVEL FLOW AND PROBABILITY OF CONVECTIVE DEBRIS FROM MORNING ACTIVITY AS FOCUS. HIGHEST PROBABILITY AND POSSIBLE SEVERE WORDING WILL BE ACROSS NORTHEAST CWA WITH UPPER TROUGH PASSAGE AND STRONGEST LOW LEVEL FLOW. PROFILES SUGGEST MARGINAL INSTABILITY FOR EASTERN CWA SUNDAY...SO WILL LIMIT THUNDER CHANCES TO AFTERNOON/EVENING IN EASTERN COUNTIES. DESPITE LIMITED INSTABILITY DUE TO LOWER DEWPOINTS...SHEAR PROFILES COULD STILL SUPPORT MENTION OF SEVERE WEATHER AS WELL. UPPER RIDGING COMES TO DOMINATE FOR THE START OF THE WORK WEEK WITH THE NEXT OPPORTUNITY FOR PRECIPITATION OCCURRING AS WE GET INTO WEDNESDAY/THURSDAY TIME FRAME WITH NEXT SHORTWAVE. MODEL DIVERGENCE BECOMES SIGNIFICANT PROBLEM WITH THIS PART OF FORECAST. && .AVIATION... VFR CONDITIONS WILL BE THE RULE FOR AVIATION SITES THIS AFTERNOON AS WEAK HIGH PRESSURE SINKS SOUTHWARDS. CANT RULE OUT ISOLD CB FORMATION IN THE HEAT OF THE AFTERNOON ALONG A WEAK FRONT SOUTH OF KATY THOUGH. IF ANY OF THE WIDESPREAD PRECIPITATION FALLS AT/NEAR KATY...FOG BECOMES A CONCERN...HOWEVER SINCE THE CHANCE APPEARS REMOTE WILL LEAVE OUT OF TAF. OTHERWISE...VFR CONDITIONS WILL DOMINATE THROUGH TOMORROW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...CONNELLY AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 3:33 PM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 333 PM CDT THU JUL 17 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-182045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 333 PM CDT THU JUL 17 2008 /233 PM MDT THU JUL 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY ACROSS THE AREA...WITH THE BEST CHANCES OCCURRING FRIDAY NIGHT AND EARLY SATURDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE BUT UNCERTAINTIES REMAIN IN TIMING AND LOCATION. CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, Jul 17, 8:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
844 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM FUNNEL CLOUD 5 NE ONAKA 45.24N 99.39W
07/17/2008 FAULK SD LAW ENFORCEMENT
&&
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:33 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 27 min |
| Jul 17, 9:31 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 29 min |
| Jul 17, 9:35 PM CDT | Tornado Warning | ABR | Faulk, Hand | 25 min |
| Jul 17, 9:57 PM CDT | Tornado Warning | ABR | Hand | 33 min |
| Jul 17, 10:29 PM CDT | Tornado Warning | ABR | Hand | 31 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.